An apparant heroin overdose causes EMS personnel to use intranasal naloxone
An apparent heroin overdose has Wyoming County Emergency Medical Services using intranasal naloxone for the first time.
According to the Attic Police Department, the Attica Fire Department was dispatched to 17 Exchange St., Apt. #2, Attica, for a reported heroin overdose Thursday evening. Attica Police officer Stephanie Previty responded and found a 24-year-old Attica resident, unresponsive and in cardiac arrest. Officer Previty administered CPR until the Attica Fire Department EMS personnel arrived on scene. Department personnel verified the overdose and administered a new protocol of intranasal naloxone.
Intranasal naloxone is a new medical option in the community overdose prevention program. It is used as a proactive response to heroin and other opiate drug overdoses that typically result in lethal outcomes. This is the first use of the drug in Wyoming County since the inception of the program.
The victim was revived and conscious while being transported to Wyoming County Community Hospital after the substance was administered. The victim is currently recovering with an anticipation of a complete recovery.
The program is sponsored by New York State Attorney General Eric T. Schneiderman. Attica Fire Department EMS personnel, under the direction of Fire Chief Terry Snyder and EMS Captain Ann Lapp, were recently trained and certified under the direction of Wyoming County Medical Director Dr. Gregory Collins to carry and dispense this life-saving protocol. Without the direct intervention of officer Previty and the administration of the intranasal naloxone the victim may not have had a positive outcome.
The Attica Police Department was recently awarded a grant of $1,686 for costs associated in implementing the intranasal naloxone program by the State Attorney General’s Office. All officers of the Attica Police Department were trained in carrying and administering intranasal naloxone last week, and are currently awaiting final approval from Dr. Collins to begin the program.
The overdose is being investigated by the Attica Police Department. Anyone having information can contact the Attica Police, 585-591-0881.